Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 155, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 24, 2024, 4:09 PM CDT for Lamar County, Marion County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2024, 4:09 PM CDT (21:09 UTC)
- Expired
- Sep 24, 2024, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:22 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 24, 2:22 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 222 PM CDT Tue Sep 24 2024 ...New LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 1220 PM CDT TUE SEP 24 2024 A boundary will continue to move southeast towards northwest Alabama this afternoon and evening. Ahead of this boundary, isolated showers and thunderstorms are possible, mainly in areas of I85 and north. The boundary is expected to move into the northwestern counties this evening, after sunset, and linger over the northwestern third of the state through much of the night. This boundary will provide plenty of lift for showers and isolated thunderstorms to continue through the night across the northwestern half of the state, increasing in coverage and intensity as the boundary moves to the southeast Wednesday. PW values will slowly be increasing through the day today, with values around 90% to max by Tuesday evening. Wednesday, as the boundary slowly moves to the southeast through the day, winds ahead of the boundary will be from the southwest, while northerly weak winds will be behind the boundary. Moisture will be high in southeast areas where the southwest flow is more consistent. Instability will also be stronger in these areas, with values around 2000-2500 J/kg possible from the late morning through the afternoon. Models are showing an area of higher low and mid level winds in this same area, with plenty of speed and wind shear. CAMs show scattered development across the southeast beginning around mid morning, and lasting through the rest of the day. With all this said, there is potential for strong to severe storms in the southeast, along counties just north of I85 and south. The coverage and chance for severe depends on how much convection develops across the coast. If convection becomes more widespread along the coast, the severe potential will be limited, but if the scattered activity can develop first, there is a chance for damaging winds and storms to rotate. Will have to keep an eye on updates to see where the greatest shear and instability will be, as well as how much convection is expected to develop. The rest of the area could continue to see scattered convection, though with little to no severe threat as the instability will be much lower. This will continue through the late afternoon and early evening as the front weakens. With so much convection expected through the night and Wednesday, as well as the northerly flow north of the boundary, high temperatures on Wednesday will be in the mid 70s to lower 80s, a good 10 degrees cooler than Tuesdays highs in the upper 80s to lower 90s. 24 && .LONG TERM... (Wednesday night through next Monday) Issued at 200 PM CDT TUE SEP 24 2024 Current forecast and impacts from Tropical Storm Helene remain on track this afternoon. The convergent area noted in the previous discussion will provide the focus for heavy rainfall, most of which will occur Thursday and Thursday night, across the eastern half of the forecast area. Rainfall totals east of I-65 of 3-7 inches are possible. The current track keeps the strongest winds east of the forecast area, but given the quick forward speed, cannot completely rule out tropical storm force winds in the southeastern and eastern portions of the area Thursday night. 14 Previous long-term discussion: (Wednesday night through next Monday) Issued at 342 AM CDT TUE SEP 24 2024 The main focus for the extended period is the potential tropical cyclone in the Gulf of Mexico. Guidance has been consistent in showing the larger-scale upper trough developing into a cutoff low over the Mid-MS Valley Wednesday night into early Thursday. As this takes place, the potential tropical cyclone is forecast to be intensifying prior to landfall in Florida. The tropical system is then expected to interact with the cut-off upper low and we start to see the Fujiwara effect take place with the tropical system and cut-off low rotating around each other before the tropical low becomes absorbed in the broader trough sometime Friday night into Saturday. Impacts: Flooding: Two separate features will lead to at least 2 distinct areas of flooding potential. First, the stalled frontal boundary/moisture convergence discussed in the short term. Then, the banding on the northwest side of the tropical track that could set up in the eastern and southeastern portions of Central AL Thursday. The placement of this axis of heavy rain will greatly depend on the eventual track, so updates on this area will be needed in coming days. Wind: Winds will steadily increase through the day on Thursday as the system gets closer. The forward speed of this tropical system is a big concern as the stronger winds will tend to translate further inland with a faster-moving storm. Current forecasts have maximum wind gusts generally in the 30-40mph range for the eastern half of Central AL, and gusts of 20-30 in the western half. This could change depending on the eventual track and intensity. This is a quick-moving system and by Friday morning/early afternoon, the potential tropical cyclone has largely merged in with the the upper level low. We'll still see some lingering rainfall on the backside of the low through Friday evening, but that diminishes by Friday night/Saturday morning, leaving lower rain chances across the area for the weekend. 25/Owen && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT TUE SEP 24 2024 VFR conditions are expected through the afternoon and evening. There could be isolated convection across the state this afternoon, but timing and coverage was too uncertain to include anything other than VCSH in each TAF for now. A boundary will move into the northwest tonight, with coverage increasing through the rest of the TAF period. Isolated thunder is possible by Wednesday morning, so included mention of TS in a few TAFs, otherwise, the main activity will be scattered to widespread showers. Low level moisture will be high with IFR ceilings expected by Wednesday morning. Wind shear will increase as the boundary moves southeast. 24 && .FIRE WEATHER... Increasing rain chances expected today through Thursday as a frontal boundary moves into the region and stalls. Tropical moisture builds into the area ahead of the potential tropical cyclone Wednesday through Friday keeping Min RHs 60-70%+. Winds increase substantially on Thursday as the tropical system approaches. Gusts could exceed 30mph in the eastern half of Central AL. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 79 62 74 / 60 70 70 80 Anniston 68 81 66 76 / 50 80 80 80 Birmingham 68 79 64 75 / 60 70 60 70 Tuscaloosa 68 81 64 79 / 60 70 50 60 Calera 70 81 67 78 / 60 70 70 70 Auburn 70 82 68 76 / 30 80 90 90 Montgomery 71 84 69 76 / 30 80 80 80 Troy 69 82 67 75 / 30 80 80 90 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....14 AVIATION...24
Hazardous weather outlook, Sep 24, 3:51 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 351 AM CDT Tue Sep 24 2024 ALZ011>015-017>050-251200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 351 AM CDT Tue Sep 24 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall associated with an approaching tropical system may lead to flooding for portions of the eastern half of Central Alabama Thursday through early Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Thursday through early Friday.
In the hours before
Special weather statement, Sep 24, 3:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
354 PM CDT Tue Sep 24 2024
ALZ011-012-242200-
Marion AL-Lamar AL-
354 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES THROUGH 500 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 10 miles east of Amory, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamilton, Vernon, Sulligent, Guin, Detroit, Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Crews, Twin, Gattman,
Henson Springs, Pearces Mill, Rankin Fite Airport, Byrd, Pine
Springs, Marion County Public Lake, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3417 8819 3415 8783 3392 8786 3392 8795
3373 8795 3382 8824
TIME...MOT...LOC 2054Z 284DEG 24KT 3402 8829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
12/RobinsonThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:54 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 66 min |
| Sep 24, 5:43 PM CDT | Special Weather Statement | BMX | Winston | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.